LETTER

Distortion-product otoacoustic emissions: a useful test for monitoring ototoxicity induced by pegylated interferon and ribavirin treatment in patients with chronic hepatitis C

M Casale, C Mazzarelli, U Vespasiani Gentilucci, M Potena, M Pappacena, F Faiella, G Galati, F Salvinelli, A Picardi
International Journal of Immunopathology and Pharmacology 2012, 25 (2): 551-6
22697091
Pegylated-interferon (peg-IFN) and ribavirin combination therapy for the treatment of hepatitis C virus (HCV) infection is well known to be associated with significant adverse effects. Several studies have investigated a possible auditory pathway involvement during IFN therapy, but a method to monitor the potential auditory involvement during treatment has not yet been described. The aim of this study is to evaluate possible modifications of the outer hair cell (OHC) function in HCV patients receiving peg-IFN and ribavirin combination therapy. Thirteen adult HCV patients (8 F/5 M, mean age 52∓12 years) treated with peg-IFN and ribavirin combination therapy underwent Pure Tone Audiogram and Distortion Product Otoacoustic Emission (DPOAE) tests. We compared mean auditory thresholds (PTA) and mean DPOAE amplitude before, at month 3 during, and at the end of treatment (T0, T3, and Tend, respectively), and 3 months after treatment discontinuation (Tfu). No significant differences were found in hearing levels at the different time points analyzed. During treatment, three patients developed tinnitus, which in 2 cases resolved spontaneously after the end of therapy. Compared to T0 (19.5±0.83), a statistically significant DPOAE increase at T3 (30±1,26) and Tend (28.6±2.16) was found (p<0.05 at both time points), while DPOAEs returned to pre-treatment levels at Tfu (19.3±1.3). In our group, none of the patients reported a permanent auditory impairment, excluding one patient with persistent tinnitus. Peg-IFN could produce an increase of motility of the OHCs by means of intracellular pathways. DPOAE test could be considered a new method for monitoring ototoxicity induced by IFN. On the basis of recent literature and our audiological results, physicians should be aware of the possible ototoxic effects of peg-IFN, requiring appropriate surveillance, and the patient should be informed of the potential side effects of IFN therapy on the auditory pathway.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
22697091
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"